Alert archive / Kansas / Tornado Warnings in 2025

Tornado Warning 3, NWS Goodland, KS

May 18, 20254 counties in Kansas

NWS Goodland, KS issued this tornado warning at May 18, 2025, 4:00 PM MDT for 4 counties in Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2025, 4:00 PM MDT (22:00 UTC)
Expired
May 18, 2025, 4:30 PM MDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:57 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

631 
WFUS53 KGLD 182200
TORGLD
KSC071-109-199-203-182230-
/O.NEW.KGLD.TO.W.0003.250518T2200Z-250518T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
400 PM MDT Sun May 18 2025

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northwestern Wichita County in west central Kansas...
  Southeastern Wallace County in west central Kansas...
  Southwestern Logan County in west central Kansas...
  Northeastern Greeley County in west central Kansas...

* Until 430 PM MDT/530 PM CDT/.

* At 400 PM MDT/500 PM CDT/, a severe thunderstorm capable of
  producing a tornado was located 9 miles northwest of Leoti, moving
  north at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Wichita, southeastern Wallace, southwestern Logan and
  northeastern Greeley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3848 10145 3848 10160 3883 10169 3882 10128
TIME...MOT...LOC 2200Z 182DEG 31KT 3854 10152 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Alexander
2 follow-up statements
017 
WWUS53 KGLD 182210
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
410 PM MDT Sun May 18 2025

KSC071-182220-
/O.CAN.KGLD.TO.W.0003.000000T0000Z-250518T2230Z/
Greeley KS-
410 PM MDT Sun May 18 2025

...THE TORNADO WARNING FOR NORTHEASTERN GREELEY COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM MDT/900 PM CDT/ for
west central Kansas.

&&

LAT...LON 3855 10156 3862 10157 3870 10157 3870 10158
      3883 10160 3882 10128 3855 10144
TIME...MOT...LOC 2210Z 187DEG 30KT 3862 10148 

$$

KSC109-199-203-182230-
/O.CON.KGLD.TO.W.0003.000000T0000Z-250518T2230Z/
Wichita KS-Wallace KS-Logan KS-
410 PM MDT Sun May 18 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM MDT/530 PM CDT/
FOR NORTHWESTERN WICHITA...SOUTHEASTERN WALLACE AND SOUTHWESTERN
LOGAN COUNTIES...

At 410 PM MDT/510 PM CDT/, a severe thunderstorm capable of producing
a tornado was located 11 miles northwest of Leoti, moving north at 35
mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Wichita, southeastern Wallace and southwestern Logan
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3855 10156 3862 10157 3870 10157 3870 10158
      3883 10160 3882 10128 3855 10144
TIME...MOT...LOC 2210Z 187DEG 30KT 3862 10148 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Alexander
304 
WWUS53 KGLD 182223
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
423 PM MDT Sun May 18 2025

KSC109-199-203-182232-
/O.EXP.KGLD.TO.W.0003.000000T0000Z-250518T2230Z/
Wichita KS-Wallace KS-Logan KS-
423 PM MDT Sun May 18 2025

...THE TORNADO WARNING FOR NORTHWESTERN WICHITA...SOUTHEASTERN
WALLACE AND SOUTHWESTERN LOGAN COUNTIES WILL EXPIRE AT 430 PM MDT/530
PM CDT/...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 800 PM MDT/900 PM CDT/ for
west central Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

Remember, a Severe Thunderstorm Warning still remains in effect for
Wallace and Logan counties.

&&

LAT...LON 3855 10156 3862 10157 3870 10157 3870 10158
      3883 10160 3882 10128 3855 10144
TIME...MOT...LOC 2222Z 270DEG 31KT 3872 10148 

$$

Alexander

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 18, 12:49 PM MDT, 3 hours 11 minutes earlier. Its key messages:

  • Severe storms are forecast for this afternoon and evening, mainly between 3-8 PM MDT. While the majority of the area has a chance for severe storms, locales along and north of Interstate 70 are favored. Very large hail, damaging wind gusts and a few tornadoes are possible.
  • Strong SW winds will develop behind a northward advancing dryline this afternoon, mainly along and south of I-70 where sustained winds at 30-40 mph may gust up to 55 mph for several hours prior to sunset.
  • A few severe storms are possible east of Highway 83 Monday afternoon/evening. Severe weather potential may largely be confined to central and eastern Kansas.
Area forecast discussion, May 18, 12:49 PM MDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1249 PM MDT Sun May 18 2025

.KEY MESSAGES...

- Severe storms are forecast for this afternoon and evening,
  mainly between 3-8 PM MDT. While the majority of the area has
  a chance for severe storms, locales along and north of
  Interstate 70 are favored. Very large hail, damaging wind
  gusts and a few tornadoes are possible.

- Strong SW winds will develop behind a northward advancing
  dryline this afternoon, mainly along and south of I-70 where
  sustained winds at 30-40 mph may gust up to 55 mph for several
  hours prior to sunset.

- A few severe storms are possible east of Highway 83 Monday
  afternoon/evening. Severe weather potential may largely be
  confined to central and eastern Kansas.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 1155 AM MDT Sun May 18 2025

Shortwave energy rounding the eastern periphery of the western
CONUS trough will lift NNE-NE from the 4-Corners to northeast CO
will foster the development of a modest lee cyclone over
eastern Colorado and extreme western Kansas this afternoon.
Southerly flow on the eastern periphery of the upper trough (in
the lee of the central-southern Rockies) and deep vertical
mixing will assist the northward advancement of a pronounced
dryline this afternoon. By 00Z, guidance suggests that the NW-
SE oriented dryline will be situated along/near a line extending
southeastward from Yuma to Goodland and Scott City.
Environmental conditions are quite favorable for robust severe
weather, especially with southern and eastern extent into
central KS.. where rich low-level moisture beneath a pronounced
elevated mixed layer (700-500 mb lapse rates ~9 C/km) will
foster strong instability (3000-4000 J/kg mlcape). Current and
recent convection allowing guidance indicate two potential areas
of development along the dryline this afternoon: [1]
along/north of I-70 over portions of Yuma-Cheyenne-Sherman
counties ~21-22Z and [2] south of I-70 and along/east of Highway
83 (Gove County) ~22-23Z. Given that right-mover motion will be
from the SSW-SW (200-220 degrees) at ~30 knots, the 'window of
opportunity' for severe weather in the NWS Goodland county
warning area will be fairly short in duration (~4 hours), mainly
between ~21-02Z. Discrete supercells are likely to be the
primary mode. All severe hazards are on the table. Additional
development will occur the Goodland county warning area after
convection exits (~03-04Z this evening).. Strong southwest winds
and profoundly dry conditions are expected behind the dryline
(along/south of I-70), where forecast soundings indicate 35-45
knot flow throughout a very deep mixed layer.. and sustained
winds at 30-40 mph may gust up to 55 mph for several hours prior
to sunset.

Mon-Mon night: The western CONUS trough will evolve into a
broad (albeit complex) upper level low that slowly progresses
east across the Central/Northern Plains in this period. Guidance
suggests that shortwave energy lifting NNE into western Nebraska
(tonight) will evolve into cut-off, vertically stacked low over
South Dakota on Mon. In the lower levels.. a surface trough will
extend southward through central Nebraska and Kansas. While
scattered showers/storms are possible during the afternoon,
current indications are that.. severe weather potential will
likely be relegated to central-eastern KS (east of Hwy 283).

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 1218 PM MDT Sun May 18 2025

For the extended period starting Tuesday a surface low remains
in place around the South Dakota/Minnesota/Nebraska/Iowa state
lines as breezy to gusty NW winds are forecast to continue
across the area in response to this low. Wind gusts of 45-55 mph
are currently forecast with sustained winds around 25-35 mph as
30 knot 850mb jet remain in place during the afternoon and a
45-50 knot 700mb jet remains in place, assuming if some mixing
can occur then would not be surprised if a rogue 60 mph gust
occurs if these trends hold. At this time Tuesday is forecast to
remain dry but if the low sets up a little further west then
some vorticity maxima may lead to some spotty showers through
the afternoon as well.

Wednesday morning as this low moves it a cold front and
associated surface high is forecast to move into the area which
is forecast to drop Wednesday morning lows into the 30s. An
associated surface high also moves into the area with the front
which is forecast to bring a period of lighter winds before they
shift to the west. If this shift to the west is slower to occur
then temperatures may drop even further which may bring some
frost or maybe freeze concerns to portions of the area which
would be impactful given we are well past our climatological
last freeze date. Luckily this surface high is forecast to be
short lived as a lee trough ahead of western CONUS ridging
develops and pushes this out of the area. Some guidance does
indicate a weak wave moving through with this activity which may
try to spark some storms during the evening hours so will need
to keep an eye on this.

Thursday and through the remainder of the extended period weak
mid level ridging is forecast to take place across the Inter
Mountain west which if current placement holds puts the region
on the eastern periphery of this feature. Typically in these
patterns weak waves that are not handled well by long range
deterministic guidance moves through the area; what makes this
interesting is that there are already some signals are some
embedded waves which makes me think that another active pattern
may emerge late week and next weekend. With this still being 5-7
days out a lot can and will change but it does appear that
additional potential for severe weather may return again for
portions of the area.

As for temperatures for the extended period. Tuesday is
forecast to start out fairly cool with high sin the mid 60s to
low 70s across the area before warming back into the upper 70s
my Wednesday and into the mid 80s again Friday especially as
that ridge begins to make itself known. For low temperatures as
mentioned above, some concern for frost and maybe freeze to
start the period before a recover to more seasonable lows in the
upper 50s and mid 50s by the latter portion of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1155 AM MDT Sun May 18 2025

GLD: A brief thunderstorm is possible in vicinity of the
Goodland terminal late this afternoon (~22-23Z). Otherwise, VFR
conditions are anticipated to prevail through the TAF period.
25-35 knot SE winds will shift to the SW and increase to 30-40
knots (w/gusts 45 knots) behind a dryline late this afternoon
(~22-01Z). Winds will weaken and become light/variable around or
shortly after sunset.. as a lee cyclone progresses eastward
over northwest KS. Winds will shift to the WNW and increase to
10-15 knots overnight.. further increasing to 20-30 knots
shortly after sunrise Monday.

MCK: VFR conditions will prevail for the majority of the
afternoon. Severe thunderstorms may affect the McCook terminal
late this afternoon and early this evening (~23-03Z). MVFR-IFR
stratus is anticipated to develop late this evening and persist
overnight. 25-35 knot SE winds will prevail through the
afternoon. Winds will weaken and become light/variable around or
shortly after sunset as a lee cyclone progresses eastward over
northwest KS and southwest NE. Winds will shift to the WNW and
increase to 15-25 knots shortly after sunrise Monday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Vincent
LONG TERM...Trigg
AVIATION...Vincent
Hazardous weather outlook, May 18, 12:40 PM MDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1240 PM MDT Sun May 18 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191845-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1240 PM MDT Sun May 18 2025 /140 PM CDT Sun May 18 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe storms are forecast for this afternoon and evening, mainly
between 3 PM and 8 PM MDT. While the majority of the area has a
chance for severe storms, locales along and north of Interstate 70
are favored. Very large hail, damaging wind gusts and a few
tornadoes are possible. These storms could lead to enhanced danger
for those who are celebrating graduations outside.

Strong southwest winds will develop behind the dryline this
afternoon, mainly along and south of Interstate 70 where sustained
winds at 30 to 40 mph may gust up to 55 mph. Wind of this magnitude
may create difficult travel conditions, especially for high profile
vehicles. Localized reductions in visibility associated with blowing
dust are possible. Strong winds and exceptionally dry conditions will
also foster a very high grassland fire danger.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A few severe storms are possible Monday afternoon and evening,
mainly east of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather are appreciated today!

Vincent

In the hours before

Local storm report, May 18, 3:44 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
344 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Blowing Dust     4 E Bethune             39.29N 102.35W
05/18/2025                   Kit Carson         CO   Public

            Social media report of 2 mile visibility in
            blowing dust.

&&

KAK
Local storm report, May 18, 3:47 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
347 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Hail             4 NE Burlington         39.35N 102.22W
05/18/2025  M1.75 Inch       Kit Carson         CO   Public

            Social media report of hail up to golf ball
            in size with pictures.

&&

KAK
Local storm report, May 18, 3:50 PM MDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
350 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Hail             Burlington              39.30N 102.27W
05/18/2025  E0.70 Inch       Kit Carson         CO   Public

            Pea to dime sized hail reported in
            Burlington.

&&

KAK
Local storm report, May 18, 3:54 PM MDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
354 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     Hail             Burlington              39.30N 102.28W
05/18/2025  M0.75 Inch       Kit Carson         CO   Trained Spotter

            Trained spotter reports mix of half inch and
            three quarter inch hail covering the ground.
            Half inch of rain as well.

&&

KAK
Local storm report, May 18, 3:56 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
356 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     Tstm Wnd Gst     1 NNE Goodland          39.37N 101.70W
05/18/2025  M55 MPH          Sherman            KS   ASOS

            ASOS station KGLD Goodland measured a 55 mph
            (48 knot) wind gust at 3:54 pm MDT (2154
            UTC). Sustained at 36 mph.

&&

Vincent
Local storm report, May 18, 4:00 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
400 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Tstm Wnd Gst     1 NNE Goodland          39.37N 101.70W
05/18/2025  M58 MPH          Sherman            KS   ASOS

            ASOS station KGLD Goodland measured a 58 mph
            wind gust at 3:58 pm MDT (2158 UTC).
            Sustained at 40 mph.

&&

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:15 PM MDTSevere Thunderstorm WarningGLDSherman60 min
May 18, 3:45 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman60 min
May 18, 3:47 PM MDTSevere Thunderstorm WarningGLDSherman28 min
May 18, 3:48 PM MDTBlowing Dust AdvisoryGLDGreeley, Logan, Sherman, Thomas, Wallace, Wichita3 hr
May 18, 4:03 PM MDTSevere Thunderstorm WarningGLDLogan, Wichita27 min
May 18, 4:10 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman35 min
May 18, 4:13 PM MDTTornado WarningGLDCheyenne32 min
May 18, 4:18 PM MDTTornado WarningGLDCheyenne, Sherman27 min
May 18, 4:22 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDLogan, Sherman, Thomas, Wallace53 min
May 18, 4:30 PM MDTSevere Thunderstorm WarningGLDGove, Logan60 min
May 18, 4:36 PM MDTSevere Thunderstorm WarningGLDCheyenne54 min
May 18, 4:38 PM MDTTornado Warning Tornado observedGLDGove, Logan37 min
May 18, 4:41 PM MDTTornado WarningGLDCheyenne34 min
May 18, 4:44 PM MDTTornado WarningGLDCheyenne15 min
May 18, 4:51 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne32 min
May 18, 5:11 PM MDTTornado Warning Tornado observedGLDGove, Logan34 min
May 18, 5:13 PM MDTSevere Thunderstorm WarningGLDLogan, Thomas36 min
May 18, 5:15 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne, Rawlins60 min
May 18, 5:15 PM MDTTornado Warning Tornado observedGLDGove, Logan30 min
May 18, 5:20 PM MDTDust Storm AdvisoryGLDCheyenne, Rawlins55 min
May 18, 5:29 PM MDTTornado WarningGLDCheyenne31 min
May 18, 5:38 PM MDTTornado WarningGLDGove, Sheridan37 min
May 18, 5:41 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas64 min

Nearby

Tornado Warnings in Kansas, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.